BNF case study: Review with a patient taking long-term proton pump inhibitors: what to consider
You are reviewing the medication of a 70-year old woman who has been taking the same medicines for several years. She tells you that each day she takes a 125µg digoxin tablet “for her heart” and a “junior aspirin for her blood”. She takes two paracetamol tablets four times a day and ibuprofen 400mg three times a day “for her joints”. She also takes lansoprazole 30mg daily “to protect her stomach from the painkillers”.
The patient looks well, her heart rate is 78bpm and regular, and her blood pressure is 124/78mmHg. She is not in pain. Her urea, sodium and potassium and renal function are all within the normal range.
Her menopause occurred uneventfully at the age of 52 years. She has a body mass index of 26kg/m2. She smokes 15 cigarettes a day, drinks 18 units of alcohol a week (recommended maximum for women is 14 units per week) and tries to lead an active life.
Which other blood test should you look for? According to the prescribing notes on proton pump inhibitors in the BNF (section 1.3.5), hypomagnesaemia can occur after long-term use of a proton pump inhibitor (PPI; usually after a year of treatment, but sometimes after three months). Measurement of serum magnesium concentrations should be considered before and during prolonged treatment with a PPI, especially when used with other drugs that can cause hypomagnesaemia or with digoxin because hypomagnesaemia predisposes patients to digitalis toxicity. Examples of other drugs that cause hypomagnesaemia include diuretics, amphotericin, aminoglycosides (with prolonged use), ciclosporin, cisplatin, disodium pamidronate, zoledronic acid and foscarnet.
This patient has been taking lansoprazole and digoxin for several years, so it would be appropriate for her to have her serum magnesium measured if it has not been checked recently.
Symptoms of hypomagnesaemia can include anorexia, nausea, weakness, irritability, neuromuscular dysfunction such as tetany, tremor, muscle fasciculations and seizures.
What can you recommend to reduce her risk of osteoporosis? PPIs can increase the risk of fractures, particularly when used at high doses for over a year by the elderly. Patients at risk of osteoporosis should maintain an adequate intake of calcium and vitamin D, and, if necessary, receive other preventive therapy. This patient is at risk of osteoporosis because she is postmenopausal, smokes, drinks excess alcohol, and has been taking lansoprazole for several years. She should be advised to maintain an adequate intake of calcium and vitamin D. Any deficiency should be corrected by increasing dietary intake or taking supplements. She should also be given advice on smoking cessation and on reducing her intake of alcohol.
Anything else to consider? Because this patient has been receiving analgesics for several years and she is no longer in pain, the need to continue them should be reviewed. The lansoprazole could be discontinued if the ibuprofen is stopped. A proton pump inhibitor should be prescribed for appropriate indications at the lowest effective dose for the shortest period; the need for long-term treatment should be reviewed periodically.
- Hypomagnesaemia can occur during as little as three months’ treatment with a proton pump inhibitor and patients on long-term PPIs should have their serum magnesium checked.
- Symptoms of hypomagnesaemia include anorexia, nausea, weakness and tremor.
- PPIs can increase the risk of fractures, especially when used at high doses for over year in elderly patients, and prescribing should be reviewed.
Citation: The Pharmaceutical Journal URI: 11111855
Recommended from Pharmaceutical Press